Skip to Content

Vigamox FDA Alerts

The FDA Alert(s) below may be specifically about Vigamox or relate to a group or class of drugs which include Vigamox (moxifloxacin).

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.

Recent FDA Alert(s) for moxifloxacin

Intraocular Injections of a Compounded Triamcinolone, Moxifloxacin, and Vancomycin (TMV) Formulation: FDA Statement - Case of Hemorrhagic Occlusive Retinal Vasculitis

Oct 3, 2017

Audience: Opthalmology, Pharmacy

ISSUE: FDA received an adverse event report on August 14, 2017, from a physician concerning a patient who was diagnosed postoperatively with bilateral hemorrhagic occlusive retinal vasculitis (HORV) after being administered injections of a compounded triamcinolone, moxifloxacin, and vancomycin (TMV) formulation in each eye at the conclusion of cataract surgery procedures that were done two weeks apart. The TMV formulation was compounded by Imprimis Pharmaceuticals, Inc., located in Ledgewood, New Jersey.

HORV is a rare, potentially blinding postoperative complication that has been observed in dozens of patients who have received intraocular injections of vancomycin (anti-infective) formulations toward the end of otherwise uncomplicated cataract surgeries.

BACKGROUND: Many ophthalmologists use intraocular vancomycin during cataract surgery with the intent of preventing postoperative endophthalmitis. FDA is unaware of any adequately controlled studies demonstrating the safety and efficacy of intraocular vancomycin in preventing endophthalmitis. There is no FDA-approved vancomycin formulation for intraocular injection. The formulation is usually prepared at the surgical site or obtained in advance of surgery from a compounding pharmacy.

The use of intraocular vancomycin has recently been associated with the newly described condition HORV. Characteristics of HORV include a delayed onset (up to three weeks) of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage (bleeding within the retina), retinal vasculitis (inflammation within retinal vessels), vascular occlusion (blockage of retinal vessels), and retinal ischemia (lack of sufficient blood supply to the retina). If vancomycin is administered to both eyes, legal blindness is a likely consequence of HORV.

No cases of HORV were reported in a retrospective analysis of medical records of 922 patients (1541 eyes) who underwent cataract surgeries with intravitreal injections of compounded TMV formulations from November 2013 to December 2015. However, this chart review of non-controlled data is limited in its ability to identify rare events and may not necessarily be generalizable to a larger population who may undergo cataract surgery. The adverse event being reported here serves as a reminder that intraocular administration of vancomycin, including when the vancomycin is one of multiple active ingredients in a compounded drug, can result in HORV.

RECOMMENDATION: The prophylactic use of intraocular vancomycin, alone or in a compounded drug combining multiple active ingredients, during cataract surgery is generally not recommended because of the risk of HORV.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

[10/03/2017 - Statement - FDA]

Compounded Triamicinolone and Moxifloxacin Product for Intravitreal Injection by Guardian Pharmacy Services: Alert to Health Professionals - Serious Adverse Events Reported

Jul 28, 2017

Audience: Ophthalmology, Pharmacy, Patient

[Posted 07/28/2017]

ISSUE: FDA received adverse event reports on April 5 and June 1, 2017, concerning at least 43 patients who were administered intravitreal (eye) injections of a drug containing triamcinolone (steroid) and moxifloxacin (anti-infective) compounded by Guardian Pharmacy Services in Dallas, Texas. The patients were administered Guardian’s product at the end of a cataract surgery procedure at the PRG Dallas Ambulatory Surgery Center in Dallas, Texas, by physicians affiliated with the Key Whitman Eye Center, and at the Park Central Surgical Center in Dallas, Texas, by physicians affiliated with Tylock-George Eye Care. Note - Guardian Pharmacy Services in Dallas is not affiliated with the national long-term care Guardian Pharmacy Services headquartered in Atlanta.

According to information received from Park Central, Guardian’s product was injected into the vitreous of the eye at the end of the cataract surgery procedure. The purpose of the injection was to provide post-operative prophylaxis for ocular inflammation and endophthalmitis with the expectation that the patient would not need to use post-operative eye drops. Over the course of several months, patients developed various symptoms, including vision impairment (blurred or decreased vision), poor night vision, loss of color perception, photophobia (light sensitivity), glare, halos, flashing lights, ocular discomfort, pain, loss of balance, headaches, and/or nausea. A number of the symptoms were not exhibited until at least one month postoperatively.

During follow-up examinations of the Park Central patients, physicians observed that the patients had diminished visual function involving both visual acuity and visual fields. Optical coherence tomography testing initially showed macular edema (swelling), which was followed in some cases by retinal degeneration. While the symptoms reportedly improved in some patients over the five-month post-operative period, a number of patients remain with a significant reduction in best-corrected visual acuity and visual fields.

BACKGROUND: Compounded drugs are not reviewed by FDA for safety, effectiveness, or quality.

RECOMMENDATION: Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

[07/28/2017 - Alert to Health Professionals - FDA]

More Vigamox Resources